Economic Theory

, Volume 68, Issue 4, pp 887–906 | Cite as

A characterization of random min–max domains and its applications

  • Souvik Roy
  • Soumyarup SadhukhanEmail author
Research Article


We show that a random rule on a top-connected single-peaked domain is unanimous and strategy-proof if and only if it is a random min–max rule. As a by-product of this result, it follows that a top-connected single-peaked domain is tops-only for random rules. We further provide a characterization of the random min–max domains.


Random min–max rules Single-peaked domains Top-connectedness Uncompromisingness 

JEL Classification




We are grateful to two anonymous referees and the editor for helpful comments. We also thank Gopakumar Achuthankutty, Madhuparna Karmokar, Hans Peters, Arunava Sen, Ton Storcken for useful suggestions and discussion. The usual disclaimer holds.


  1. Achuthankutty, G., Roy, S.: On single-peaked domains and min-max rules. Social Choice Welf. (2018). Google Scholar
  2. Barbera, S., Jackson, M.O.: Choosing how to choose: self-stable majority rules and constitutions. Q. J. Econ. 119(3), 1011–1048 (2004)Google Scholar
  3. Black, D.: On the rationale of group decision-making. J. Political Econ. 56(1), 23–34 (1948)Google Scholar
  4. Chatterji, S., Sen, A.: Tops-only domains. Econ. Theory 46(2), 255–282 (2011)Google Scholar
  5. Chatterji, S., Zeng, H.: On random social choice functions with the tops-only property. Games Econ. Behav. 109, 413–435 (2018)Google Scholar
  6. Demange, G.: Intermediate preferences and stable coalition structures. J. Math. Econ. 23(1), 45–58 (1994)Google Scholar
  7. Ehlers, L., Peters, H., Storcken, T.: Strategy-proof probabilistic decision schemes for one-dimensional single-peaked preferences. J. Econ. Theory 105(2), 408–434 (2002)Google Scholar
  8. Epple, D., Platt, G.J.: Equilibrium and local redistribution in an urban economy when households differ in both preferences and incomes. J. Urban Econ. 43(1), 23–51 (1998)Google Scholar
  9. Epple, D., Romer, T., Sieg, H.: Interjurisdictional sorting and majority rule: an empirical analysis. Econometrica 69(6), 1437–1465 (2001)Google Scholar
  10. Epple, D., Romano, R., Sieg, H.: Admission, tuition, and financial aid policies in the market for higher education. Econometrica 74(4), 885–928 (2006)Google Scholar
  11. Gershkov, A., Moldovanu, B., Shi, X.: Optimal voting rules. Rev. Econ. Stud. 84(2), 688–717 (2017)Google Scholar
  12. Gibbard, A.: Manipulation of voting schemes: a general result. Econometrica 41(4), 587–601 (1973)Google Scholar
  13. Gibbard, A.: Manipulation of schemes that mix voting with chance. Econometrica 45(3), 665–681 (1977)Google Scholar
  14. Kung, F.C.: An algorithm for stable and equitable coalition structures with public goods. J. Public Econ. Theory 8(3), 345–355 (2006)Google Scholar
  15. Meltzer, A.H., Richard, S.F.: A rational theory of the size of government. J. Political Econ. 89(5), 914–927 (1981)Google Scholar
  16. Moulin, H.: On strategy-proofness and single peakedness. Public Choice 35(4), 437–455 (1980)Google Scholar
  17. Öztürk, M., Peters, H., Storcken, T.: On the location of public bads: strategy-proofness under two-dimensional single-dipped preferences. Econ. Theory 56(1), 83–108 (2014)Google Scholar
  18. Peters, H., Roy, S., Sen, A., Storcken, T.: Probabilistic strategy-proof rules over single-peaked domains. J. Math. Econ. 52, 123–127 (2014)Google Scholar
  19. Pycia, M., Ünver, M.U.: Decomposing random mechanisms. J. Math. Econ. 61, 21–33 (2015)Google Scholar
  20. Roberts, K.W.: Voting over income tax schedules. J. Public Econ. 8(3), 329–340 (1977)Google Scholar
  21. Saporiti, A.: Strategy-proofness and single-crossing. Theor. Econ. 4(2), 127–163 (2009)Google Scholar
  22. Saporiti, A.: Securely implementable social choice rules with partially honest agents. J. Econ. Theory 154, 216–228 (2014)Google Scholar
  23. Satterthwaite, M.A.: Strategy-proofness and Arrow’s conditions: existence and correspondence theorems for voting procedures and social welfare functions. J. Econ. Theory 10(2), 187–217 (1975)Google Scholar
  24. Sen, A.: The Gibbard random dictatorship theorem: a generalization and a new proof. SERIEs 2(4), 515–527 (2011)Google Scholar
  25. Westhoff, F.: Existence of equilibria in economies with a local public good. J. Econ. Theory 14(1), 84–112 (1977)Google Scholar
  26. Weymark, J.A.: A unified approach to strategy-proofness for single-peaked preferences. SERIEs 2(4), 529–550 (2011)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Economic Research UnitIndian Statistical InstituteKolkataIndia

Personalised recommendations